Measures and their random reals

Jan Severin Reimann, Theodore A. Slaman

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

We study the randomness properties of reals with respect to arbitrary probability measures on Cantor space. We show that every noncomputable real is non-trivially random with respect to some measure. The probability measures constructed in the proof may have atoms. If one rules out the existence of atoms, i.e. considers only continuous measures, it turns out that every non-hyperarithmetical real is random for a continuous measure. On the other hand, examples of reals not random for any continuous measure can be found throughout the hyperarithmetical Turing degrees.

Original languageEnglish (US)
Pages (from-to)5081-5097
Number of pages17
JournalTransactions of the American Mathematical Society
Volume367
Issue number7
DOIs
StatePublished - Jul 1 2015

Fingerprint

Atoms
Probability Measure
Turing Degrees
Cantor
Randomness
Arbitrary

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Applied Mathematics

Cite this

Reimann, Jan Severin ; Slaman, Theodore A. / Measures and their random reals. In: Transactions of the American Mathematical Society. 2015 ; Vol. 367, No. 7. pp. 5081-5097.
@article{7765fbdf29134b84b6563a668786e269,
title = "Measures and their random reals",
abstract = "We study the randomness properties of reals with respect to arbitrary probability measures on Cantor space. We show that every noncomputable real is non-trivially random with respect to some measure. The probability measures constructed in the proof may have atoms. If one rules out the existence of atoms, i.e. considers only continuous measures, it turns out that every non-hyperarithmetical real is random for a continuous measure. On the other hand, examples of reals not random for any continuous measure can be found throughout the hyperarithmetical Turing degrees.",
author = "Reimann, {Jan Severin} and Slaman, {Theodore A.}",
year = "2015",
month = "7",
day = "1",
doi = "10.1090/S0002-9947-2015-06184-4",
language = "English (US)",
volume = "367",
pages = "5081--5097",
journal = "Transactions of the American Mathematical Society",
issn = "0002-9947",
publisher = "American Mathematical Society",
number = "7",

}

Measures and their random reals. / Reimann, Jan Severin; Slaman, Theodore A.

In: Transactions of the American Mathematical Society, Vol. 367, No. 7, 01.07.2015, p. 5081-5097.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Measures and their random reals

AU - Reimann, Jan Severin

AU - Slaman, Theodore A.

PY - 2015/7/1

Y1 - 2015/7/1

N2 - We study the randomness properties of reals with respect to arbitrary probability measures on Cantor space. We show that every noncomputable real is non-trivially random with respect to some measure. The probability measures constructed in the proof may have atoms. If one rules out the existence of atoms, i.e. considers only continuous measures, it turns out that every non-hyperarithmetical real is random for a continuous measure. On the other hand, examples of reals not random for any continuous measure can be found throughout the hyperarithmetical Turing degrees.

AB - We study the randomness properties of reals with respect to arbitrary probability measures on Cantor space. We show that every noncomputable real is non-trivially random with respect to some measure. The probability measures constructed in the proof may have atoms. If one rules out the existence of atoms, i.e. considers only continuous measures, it turns out that every non-hyperarithmetical real is random for a continuous measure. On the other hand, examples of reals not random for any continuous measure can be found throughout the hyperarithmetical Turing degrees.

UR - http://www.scopus.com/inward/record.url?scp=84927582157&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84927582157&partnerID=8YFLogxK

U2 - 10.1090/S0002-9947-2015-06184-4

DO - 10.1090/S0002-9947-2015-06184-4

M3 - Article

VL - 367

SP - 5081

EP - 5097

JO - Transactions of the American Mathematical Society

JF - Transactions of the American Mathematical Society

SN - 0002-9947

IS - 7

ER -